Alert archive / South Carolina / Areal Flood Advisories in 2021
Areal Flood Advisory 2, NWS Columbia, SC
NWS Columbia, SC issued this areal flood advisory at Jan 1, 2021, 6:47 PM EST for 4 counties in South Carolina. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2021, 6:47 PM EST (23:47 UTC)
- Expired
- Jan 1, 2021, 10:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Kershaw County, SC, Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 12 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
371
WGUS82 KCAE 012347
FLSCAE
Flood Advisory
National Weather Service Columbia SC
647 PM EST Fri Jan 1 2021
SCC017-055-063-079-020300-
/O.NEW.KCAE.FA.Y.0002.210101T2347Z-210102T0300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun SC-Kershaw SC-Lexington SC-Richland SC-
647 PM EST Fri Jan 1 2021
The National Weather Service in Columbia has issued a
* Flood Advisory for...
Northwestern Calhoun County in central South Carolina...
Western Kershaw County in central South Carolina...
Central Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 1000 PM EST.
* At 647 PM EST, Doppler radar indicated heavy rain due to showers.
Minor flooding is ongoing or expected to begin shortly in the
advisory area. Between 1 and 1.5 inches of rain have fallen.
Some locations that will experience flooding include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Oak Grove, Highway 6 at Lake Murray Dam,
Dentsville, Red Bank, South Congaree, Pine Ridge, Elgin, Arcadia
Lakes, Riverbanks Zoo, West Columbia Riverwalk, Columbia
International University and Five Points.
Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 42 and 81.
Interstate 77 between mile markers 0 and 27.
Interstate 26 between mile markers 98 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
Excessive runoff from heavy rainfall will cause flooding near creeks
and streams, urban areas, streets and underpasses as well as other
drainage areas and low lying spots. Keep children away from storm
drains and culverts. Avoid traveling in the warned area.
&&
LAT...LON 3421 8114 3421 8109 3422 8078 3385 8094
3385 8142 3385 8148
$$
AWPWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Jan 1, 6:47 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 1, 6:47 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
647 PM EST Fri Jan 1 2021
.SYNOPSIS...
The cold air wedge will gradually retreat to the north this
afternoon as a warm front lifts into the area and eventually
stalls across the central or northern Midlands. Meanwhile, a
strong cold front will approach from the west late this
afternoon and tonight, spreading showers and thunderstorms into
the area. The front will stall near the coastal plain Saturday
and Saturday night, while a wave of low pressure develops along
it, bringing periods of heavy rain to the area. High pressure
will build over the region late in the weekend into the middle
of next week, resulting in dry conditions.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Tornadic storms developing in east-central Ga. moving
northeast toward the region. SPC has issued a tornado watch for
the CSRA into the south Midlands til 8pm. Strong deep layer
shear across that region and weak instability. Radar showing
QLCS. The potential for severe weather may extend into the
central Midlands as the warm front lifts slowly north.
Low pressure is currently centered just west of the Ohio River
Valley with a cold front draped over central GA and TN. Warm front
is set up across the middle of the CWA, with a solid 18 degree
temperature gradient between KCAE and KOGB and dew points in the
upper 60s. The wedge is solidly in place in the northern Midlands,
with most areas already seeing their high temperature for the day.
Patchy fog is still lingering north of the front. To the south, a
stream of cumulus is moving north with high level cirrus moving
east. Showers are moving NE into the area but are quickly
dissipating as they move north of the warm front. Later this
afternoon as the cold front approaches showers will increase
with widespread showers by evening.
Some thunderstorms are possible, especially in the CSRA and
southern midlands. Biggest chance for severe storms will be
south of the front, mainly south of the I20 corridor. Main
threat is still the possibility of a few damaging wind gusts as
shear looks to be around 25-30 m/s. CAPE is around what models
were showing earlier with over 250 J/kg in the CSRA, nearing 500
in the SC Lowcountry. Still have a potential of an isolated
tornado with a large area of high helicity values across the
warm front.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
will issue flash flood watch for Saturday evening through the
overnight period as heavy rain will be possible...
An upper low will be located over the Midwest by this evening.
Forecast for temperatures will be tricky tonight as wedge will
continue across the Upstate and northern Midlands with some
gradual weakening overnight into Saturday. The cold front will
move across the region tonight, but begin to stall as it
approaches the coast. This will be due to the next system
beginning to take shape across west TX. The mid and upper flow
becomes more southwesterly and surface cold front will become
parallel to upper flow and stall. The s/w across TX will begin
close off and move into the lower MS valley and TN valley on
Saturday. A strong short wave will rotate around the south side
of the low and take on a bit of a negative tilt during the day
on Saturday afternoon/evening. On the southeast side of the
low, a deep tropical moisture plume will advect northward into
the area along the stalled frontal boundary. The moisture plume
can been seen on WV as it stretches from the eastern Pacific
across Cntrl America and into the Southeast. Models have been
consistent with NAM/ECMWF the farthest to the east with
moisture axis and GFS/CMC just slightly farther westward. Rain,
heavy at times, will begin again late Saturday afternoon and
continue into Saturday night. Precipitable water values will be
near record levels (1.5 to 2.0 inches), this is 200% plus above
normal for early January. This combined with a favorable jet
aloft will produce rainfall amounts generally in the 1-2 inch
range. Higher amounts not out of the question given training of
showers and isolated thunderstorms. Will issue a Flash Flood
Watch for the CWA from late Saturday afternoon into early Sunday
morning. The front will move off the coast by Sunday morning
with rain ending from west to east.
Fair weather will return Sunday as deep dry air moves in behind the
the storm system. Temperatures will be seasonably warm with highs in
the upper 50s to lower 60s. Lows Sunday night will be in the
30s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry weather is expected through the middle of next week
as a deep layered ridge sets up over eastern North America. The
air mass will be of pacific origin, so temps will be seasonable
through Wednesday. Another strong system looks to work its way
across the southern US and will increase our chances for rain
Thursday into Friday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Warm front is draped west to east from KQHU in GA to just south
of KCAE/KCUB. IFR/LIFR north of that line, MVFR/VFR south of
the line. Low on the front associated with a upper level trough
is providing a focus for rainshowers and embedded
thunderstorms. As the low passes E-NE, expect the front to sag
back south and IFR conditions return to KAGS/KDNL and eventually
KOGB after 03-06Z. A 35-40 kt low-level jet is present so added
a period of low level wind sheer. Have LIFR restrictions this
evening at all terminals as the front pushes through, with no
improvement over the course of the night. Low level moisture
will remain and saturated airmass should allow for some fog as
well.
EXTENDED AVIATION OUTLOOK... Another low pressure system
expected to continue MVFR/IFR restrictions with periods of rain
Saturday night into Sunday morning. Dry and VFR conditions
Monday through Wednesday.
.HYDROLOGY /00Z SATURDAY THROUGH WEDNESDAY/...
Periods of moderate to heavy rain expected through Sunday
morning, with heaviest expected Saturday evening as another low
pressure system transits the forecast area. With up to 2 inches
of rainfall through the region Friday evening into Saturday
morning, additional rainfall may produce areal and flash
flooding.
Flooding is forecast along portions of the Congaree River Sunday
into Monday, with the Wateree, Pee Dee and Edisto Rivers
reaching action stage. All other area rivers and streams will be
running at higher than normal levels through mid-week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Saturday evening through late Saturday
night for GAZ040-063>065-077.
SC...Flash Flood Watch from Saturday evening through late Saturday
night for SCZ016-018-020>022-025>031-035>038-041-115-116.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Jan 1, 3:38 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 338 PM EST Fri Jan 1 2021 GAZ040-063>065-SCZ018-025-026-030-022045- Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda-Aiken- 338 PM EST Fri Jan 1 2021 ...TORNADO WATCH 1 IN EFFECT UNTIL 8 PM EST THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rainfall could result in localized flooding Saturday afternoon and Saturday night as a low pressure system crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ077-SCZ016-020>022-027>029-031-035>038-041-115-116-022045- Burke-Chesterfield-Newberry-Fairfield-Kershaw-Lexington-Richland-Lee- Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 338 PM EST Fri Jan 1 2021 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk for severe thunderstorms late afternoon into tonight as a strong cold front approaches the area. Damaging wind gusts and isolated tornadoes are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rainfall could result in localized flooding Saturday afternoon and Saturday night as a low pressure system crosses the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 1, 4:38 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EST Fri Jan 1 2021
SCZ020-026-012230-
Newberry SC-Saluda SC-
438 PM EST Fri Jan 1 2021
...Strong Thunderstorms Will Impact Portions of Newberry and
northwestern Saluda Counties Until 530 PM EST....
At 437 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Lake Greenwood State Park, or 13 miles east
of Greenwood, moving east at 45 mph.
HAZARD...gusty winds around 40 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Newberry, Prosperity, Newberry County Airport, Newberry College,
Little Mountain, Pomaria, Silverstreet, Peak, Stoney Hill, Newberry
County Detention Center, US-176 and SC-34 Crossroads, Mid-
Carolina High School, Belfast Wildlife Management Area, Chappells,
Chappells Fire Station, Maybington Fire Station, Bush River Fire
Station, Vaughnville and Enoree Ranger District Office.
This includes Interstate 26 between mile markers 65 and 87.
LAT...LON 3441 8141 3423 8133 3422 8134 3408 8191
3413 8187 3415 8190 3418 8190 3421 8194
3431 8188 3447 8156 3445 8154 3449 8149
3449 8143
TIME...MOT...LOC 2137Z 247DEG 37KT 3422 8191
HCSpecial weather statement, Jan 1, 4:50 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Columbia SC
450 PM EST Fri Jan 1 2021
GAZ040-063-064-012230-
McDuffie GA-Lincoln GA-Columbia GA-
450 PM EST Fri Jan 1 2021
...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...southeastern Lincoln and northwestern Columbia Counties
Until 530 PM EST....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 449 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Wrightsboro, or 11 miles south of
Washington, moving east at 40 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Mistletoe State Park, Thomson-McDuffie County Airport, Wrightsboro,
Winfield, Clay Hill Campground, Knox Scout Reservation, University
Hospital McDuffie, Woodlawn, Double Branches, Wildwood Park,
Pollards Corner, Eubank-Blanchard Community Center, Lake Springs
Recreation Area, Amity Recreation Area, Bussey Point Campground, New
Hope and Cherokee Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 167 and
170.
LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
3364 8256 3366 8251 3365 8249 3373 8254
3382 8232 3378 8230 3376 8225 3363 8220
3361 8216 3349 8260 3360 8265
TIME...MOT...LOC 2149Z 248DEG 35KT 3358 8267
HCLocal storm report, Jan 1, 5:38 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
538 PM EST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 12 NE THOMSON 33.61N 82.37W
01/01/2021 COLUMBIA GA TRAINED SPOTTER
SKYWARN SPOTTER REPORTS ROTATING WALL CLOUD
ON GA 150 AT STORY DRIVE.
&&
DALocal storm report, Jan 1, 5:51 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 PM EST FRI JAN 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FUNNEL CLOUD 2 W CLARKS HILL 33.66N 82.20W
01/01/2021 MCCORMICK SC TRAINED SPOTTER
SKWARN SPOTTER REPORTED ROTATING WALL CLOUD
WITH INFLOW OVER CLARKS HILL DAM.
&&
DASpecial weather statement, Jan 1, 6:20 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
620 PM EST Fri Jan 1 2021
SCZ020-026-027-020000-
Lexington SC-Newberry SC-Saluda SC-
620 PM EST Fri Jan 1 2021
...Strong Thunderstorms Will Impact Portions of central Lexington...
southern Newberry and southeastern Saluda Counties Until 700 PM
EST....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 619 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Ridge Spring, or 8 miles west of
Batesburg-Leesville, moving east at 40 mph.
HAZARD...gusty winds around mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Batesburg-Leesville,
Springdale, Highway 6 at Lake Murray Dam, Oak Grove, Red Bank, St.
Andrews, Ridge Spring, Riverbanks Zoo, West Columbia Riverwalk,
Dreher Island State Park, Gilbert, Summit, Ward, Cedar Grove Fire
Station and South Shore Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 2.
Interstate 20 in South Carolina between mile markers 50 and 64.
Interstate 26 between mile markers 104 and 112.
LAT...LON 3416 8130 3415 8131 3413 8131 3410 8127
3410 8120 3407 8114 3402 8109 3400 8105
3397 8104 3387 8157 3388 8157 3387 8159
3384 8172 3399 8176
TIME...MOT...LOC 2319Z 248DEG 34KT 3391 8168
HCSpecial weather statement, Jan 1, 6:45 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
645 PM EST Fri Jan 1 2021
GAZ065-077-SCZ030-020045-
Burke GA-Richmond GA-Aiken SC-
645 PM EST Fri Jan 1 2021
...Strong Thunderstorm Will Impact Portions of northwestern Burke...
Richmond and southwestern Aiken Counties Until 745 PM EST....
At 644 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Wrens, or 14 miles east of Gibson, moving
east at 35 mph.
HAZARD...gusty winds 40 to 50 mph possible.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Aiken, Aiken Mall, Hephzibah, New Ellenton, Jackson, South Augusta,
McBean, Augusta Regional Airport, Blythe, Keysville, New Savannah
Bluff Lock & Dam Park, Bath-Edie, Savannah River Site Badge Office,
Westover, Phinizy Swamp Nature Park, Audubon's Silver Bluff
Sanctuary, Pea Patch Aerodrome, Savannah River Site H Canyon, Bennock
Mill and Miles Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 520 in Georgia between mile markers 7 and
14.
LAT...LON 3352 8171 3329 8163 3325 8169 3319 8225
3323 8223 3326 8225 3327 8229 3330 8231
3331 8235
TIME...MOT...LOC 2344Z 254DEG 29KT 3324 8234
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 10:10 PM EST | Dense Fog Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 10 hr |
| Jan 1, 3:35 PM EST | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more | 34 hr |
| Jan 1, 4:24 PM EST | River Flood Warning | CAE | Calhoun, Richland | 9 days |
| Jan 1, 4:24 PM EST | River Flood Warning | CAE | Calhoun, Lexington, Richland | 5 days |
| Jan 1, 4:24 PM EST | River Flood Advisory | CAE | Lexington, Richland | 4 days |
| Jan 1, 4:38 PM EST | Special Weather Statement | CAE | Newberry | 52 min |
| Jan 1, 5:28 PM EST | Tornado Warning | CAE | Edgefield, McCormick | 32 min |
| Jan 1, 6:20 PM EST | Special Weather Statement | CAE | Lexington | 40 min |
| Jan 1, 6:34 PM EST | Areal Flood Advisory | CAE | Aiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more | 3 hr |
Nearby
Areal Flood Advisories in South Carolina, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.